Amitiza/Miralax Combo. Has this happened to you?

I have been taking this combo for several months now and it has kept me fairly regular. I have been bloating terribly though and so my doctor ordered a glucose breath test to make sure I didn't have bacterial overgrowth. To do this test I had to stop taking the combo.

In those short few days I began to get constipated. After the test I had a light lunch and I went to work and was fine. I went home and took my meds including the Amitiza and Miralax that I hadn't taken for the past 3 days due to taking the test. As I said, I have been on this combo for several months now and didn't THINK I was having any issues with them. About an hour after taking the meds I began to bloat and I mean B-L-O-A-T!! and my stomach got all rumbly and crampy, much like how you would feel after a bowel prep (which I know all too well). It seemed to take forever for anything to happen and I couldn't figure out if I was going to throw up or have diarrhea. Finally, after what seemed like hours of sitting on the toilet and shaking my huge, bloated tummy up and down, side to side, stretching up, bending over, ANYTHING that would make me feel better, I finally started having rushes of nasty watery diarrhea. The bloat instantly went down. It was the weirdest thing. This happened several times even getting me out of bed in the middle of the night. Today my stomach hurts but things seem to have relaxed. I wonder what that was all about?

I am new to all of this slow motility stuff, it just doesn't seem to stay consistent. I was doing fairly well with the meds except for the bloating. Have any of you had this issue with these meds? Do you know if it is the combo or just one of meds that is causing the bloat?

Thanks for any insight.

Kris

Report post

5 replies. Join the discussion

They used Lactulose for my test and I'm lactose intolerant...so when I took the test it did give me some rumbly tumbly noises even during the test. I don't remember it going in to full blown runs but it was uncomfortable for sure. This was during a time when I would sometimes go 9 days without a bm and have to use something to empty out.

Report post

Hmm. I felt fine during the test and for hours after. I don't think any of it was related to the glucose solution that they gave me. I am sure it was from the meds but thanks for your reply!

Report post

My awesome GI doc says Amitiza is NO GOOD. He says if you are not completly cleaned out and you start taking that medicine, it will make diarrhea that is really loose stool going around blocked up hard stool that is left in your bowels. Basically, not a good drug in his opinion.

Report post

What mehimandkids said- I think it sounds like when you stopped the meds you got blocked, and then when you started taking them again it all built up behind the block and finally built up enough pressure to push the blockage loose- as well as all the liquid that had built up behind it.
Does not sound like fun, that is for sure!
I hated amitiza- only took it for a few days and it made me headachy and nauseated. Also not a fan of miralax. I take magnesium capsules (400 mg - more if I need it) and it keeps me pretty regular as long as I don't forget to take it.

Although- yesterday I drank four espressos and that cleaned me out just about as good as any colon prep!!!! I don't recommend it, though.

Report post

I tried amitiza for a month and got so sick from it I had to stop taking it. It made me feel like I had the flu all the time and in the evening sometimes it felt like I was going to have a heart attack. When I stopped taking it I was so constipated It felt like I had an obstruction. I can only take miralax and I think that makes me bloat up. I want to try magnesium capsules but I hear they are hard on your kidneys and you shouldnt take them all the time, I am holding out for the new drug coming to us this fall. It is for constipation and bloating and pain! I can't believe that they came up with something that helps all three of these major things that keep most of us in bondage LOL. We will see. Im not getting too excited about it though. It seems like if they come up with something that would be the pill of all pils it will have such bad side effects that it will be deemed a black box drug. Then it eventually will be pulled off the market. Or on the other hand it will be all hype and the drs will push it because they are getting a cut every time they RX it and it won't work worth shit but they will tell us to just keep using it and give it time. I think what happened to you was that when you stopped taking the amitiza and miralax your intestines got a little dry and your poop stuck to the intestines and when you went back to using it the miralax pulled as much water as it could into the GI tract and the amitiza made the contractions start up again and with the left over stuff in your gut it got pushed through with the extra osmosis of the miralax and the amitiza intestinal contractions and whoosh, runs and cramps and maybe a blockage were trying to get out.
I guess it would be like a sleeping pill. When you take them for a long time and then just stop you are not going to sleep for a long time because your body is depending on this drug to put you to sleep. Stay off of it long enough and you get insomnia then take it again and you fall asleep so fast its morning with the blink of an eye. I hpoe that you dont have so many problems with this again. Hugs O

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders